MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COUPLER HD 17.2MM AUTOCLAVABLE; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

SMITH & NEPHEW, INC. COUPLER HD 17.2MM AUTOCLAVABLE; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Catalog Number 72204725
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an arthroscopy, the coupler focus ring was jammed.The procedure was completed using the same reported device.There was a delay greater than 30 minutes.No further complications were reported.
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation.However, an analysis of the customer provided image found a front view of an autoclavable coupler 17.2 mm with the reported product information.The device shows heavy wear from use, the focus ring is not centered, nor in its usual o-shape.The failure is associated with a well-known failure mode that has been thoroughly investigated in prior complaints.No new information, trends, or patient impact were identified that would warrant further review.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, wear from prolonged use, or inadequate routine maintenance.Based on this investigation, the need for corrective action is not indicated.

Brand Name
COUPLER HD 17.2MM AUTOCLAVABLE
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22391676
Report Number3003604053-2025-00030
Device Sequence Number13051582
Product Code GCJ
UDI-Device Identifier00885556616727
UDI-Public885556616727
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K153606
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72204725
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2025
Supplement Date Received by Manufacturer08/13/2025
Initial Report FDA Received Date07/02/2025
Supplement Report FDA Received Date08/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown